Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Sharing funding: pity the poor PCT

Q An informed patient has been given an ARB as a third antihypertensive agent on top of a thiazide and ACE. She looked at the BHS guidelines and challenged her previous GP in another area who said this was local advice from their specialist. Is there any rationale for this approach?

A The AB/CD rule suggests white patients under the age of 55 be treated first-line with an A (ACE inhibitor or angiotensin receptor blocker [ARB]) or a B (?-blocker) type drug, whereas white patients over 55 or Afro-Caribbeans receive first-line C (calcium antagonist) or D (diuretic) type drug.

If target blood pressure is not reached with the first-line drug, the second step is to combine an A with either a C or D.

The third step is to combine A with both C and D; and the fourth step, if target pressure is still not reached, is to add to this combination either an alpha blocker or spironolactone.

Of course, deviations from this plan are entirely proper, depending on the individual circumstances, for example gout consequent on diuretic therapy, or inability to use a calcium antagonist because of troublesome ankle oedema.

In troublesome cases where other drugs are poorly tolerated and

blood pressure continues to be elevated, it is often a case of using antihypertensive combinations that the patient will tolerate. Often in such situations, I have indeed used combinations of an ACE inhibitor and ARB.

This combination seems at first sight somewhat illogical, because both drugs are acting on the same pathway, albeit at different points: ACE inhibitors inhibit angiotensin II formation, and ARBs inhibit angiotensin II action.

Having said that, although angiotensin II plasma and tissue levels fall considerably soon after commencing ACE inhibitor

therapy, they often rise

subsequently, probably because of recruitment of alternative (non-ACE) pathways for angiotensin II formation.

And in that situation, addition of ARB therapy would theoretically be expected to cause blockade of the action of angiotensin II, no

matter how it is formed, giving

rise to a further drop in blood pressure.

Dr Albert Ferro, senior lecturer/honorary consultant physician, clinical pharmacology medicine, Guy's King's and St Thomas' School of Medicine, London

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say